Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

May 19, 2017Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 19, 2017, 9:24 PM EDT for Kent County, Delaware. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 9:24 PM EDT (01:24 UTC)
Expired
May 19, 2017, 10:00 PM EDT
In force
36 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 15 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS81 KPHI 200124
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
924 PM EDT FRI MAY 19 2017

DEZ002>004-200200-
Inland Sussex-Kent-Delaware Beaches-
924 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX AND SOUTHERN 
KENT COUNTIES...

At 923 PM EDT, a strong thunderstorm was located near Harrington, or
13 miles south of Dover, moving east at 30 mph.

Winds up to 50 mph and nickel size hail are possible with this storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Lewes, Milton, Ellendale, Bowers,
Woodside, Viola, Henlopen Acres, Rising Sun-Lebanon, Cape Henlopen
State Park, Hazlettville, Dover Base Housing, Andrewsville, Rising
Sun, Wyoming, Felton and Greenwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3862 7509 3869 7508 3869 7514 3864 7513
      3863 7510 3864 7518 3886 7573 3898 7574
      3912 7567 3915 7541 3907 7541 3899 7532
      3891 7531 3880 7518 3879 7510 3880 7509
      3861 7507
TIME...MOT...LOC 0123Z 282DEG 26KT 3897 7556 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 19, 6:00 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 19, 6:00 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
600 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will cross our area this evening. High pressure
across Canada will then build over the area for the weekend. Low
pressure will move into the upper Great Lakes region Sunday and
cause a slow moving front to affect our weather Sunday night
and Monday. More high pressure will develop across the area next
Tuesday. Another disturbance will arrive for Wednesday and
affect the weather through Thursday. This will be followed by
another possible disturbance at the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The cold front was down into the Poconos and far northern New
Jersey around 6:00 PM. The boundary will continue to drop
through the remainder of eastern Pennsylvania and New Jersey and
into northeastern Maryland and Delaware during the course of
the evening.

The shower and thunderstorm activity in our forecast area this
evening will remain confined to northeastern Maryland, Delaware
and southern New Jersey based on the radar trends early this
evening.

We are anticipating a partly cloudy sky overnight with perhaps
some lingering rain showers in our southern counties. The wind
will shift to the north and northeast with the arrival of the
cold front. Low temperatures are forecast to be mostly in the
50s in our counties in eastern Pennsylvania and northern and
central New Jersey, and in the upper 50s and lower 60s in
northeastern Maryland, Delaware and southern New Jersey.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure builds to the south and east and parks itself
south of Long Island throughout the day Saturday. Generally dry
conditions, but the resulting easterly flow at 10-15 MPH, and
slightly stronger near the coasts, from where the high will be
situated will result in a cloudy day with much cooler
temperatures. Highs should get to around 70 inland, but right
along the coast, highs will range from the low to mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overview...The period begins with surface high pressure flexing
southward from Quebec. The high will be with us through the day
on Sunday, but weaken Sunday night. On Monday, a surface low
will drift into Ontario, first tracking across the Great Lakes.
Both a warm front and cold front, associated with this low, will
be in play for the Eastern Seaboard. Both fronts will move off
the coast Monday night allowing high pressure to build in across
the region on Tuesday. Another surface low will track into the
Great Lakes region Tuesday night and Wednesday. As this low
tracks into Quebec, a warm front/cold front will move through
the region and should be near or just off the coast Thursday
morning. Another frontal system is possible late in the week.
Tough to pinpoint any timing at this point, but Friday into the
Memorial Day weekend looks unsettled as mid-level troffing is
favored across the eastern U.S.

Temperatures...For comparison, normals for Philadelphia are in
the mid 50s and mid 70s. Temps across the area will be several
degrees below normal on Sunday, a couple degrees above normal on
Monday, and about normal Tuesday through Friday.

Precipitation...There will be about a 24 hour stretch from
Sunday night to Monday night with POPS painted in the grids.
General amounts in the 0.50 to 1.00 range cannot be ruled out.
There will be a convective contribution, so some higher amounts
are certainly possible. We should dry out Tuesday, before
another shot of rain Wednesday into Thursday. Another s/w
rotating around the mid- level trof is forecast for late Friday
or just outside this 7 day forecast period.

Winds...Outside of gusty winds possible in and near any
thunderstorms that develop, winds during the period will be 20
mph or less.

Impacts...Widespread impacts are not expected through the
period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are anticipated through the TAF period at KRDG,
KABE, KTTN, KPNE and KPHL.

Scattered showers and thunderstorms in the vicinity of KILG,
KMIV and KACY early this evening will continue to move
southward. VFR conditions are expected to prevail at the three
TAF sites from about 0000Z onward.

A west wind around 10 to 15 knots early this evening is
expected to shift to the north with the arrival of a cold front
during the course of the evening. The wind is forecast to veer
toward the northeast tonight and to the east on Saturday at
speeds around 10 knots.

OUTLOOK...
Saturday night and Sunday...Mainly VFR. East to southeast
winds.

Sunday night through Monday night...Lower CIGS/VSBYS likely in
showers and thunderstorms. Southeast to south winds Sunday night
becoming southwest on Monday, and northwest on Monday night.

Tuesday...Mainly VFR. North winds in the morning, becoming
southeast later in the day.

Wednesday...MVFR likely in showers and/or thunderstorms.
Southeast winds.

&&

.MARINE...
This evening...Showers and thunderstorms affecting DE and
southern NJ ocean waters, as well as DE Bay. Expect frequent
lightning, heavy rain, and gusty winds. Storm taper off late
this evening. Sub-SCA conditions.

Tonight...SCA conditions develop on DE ocean and southern NJ
ocean waters late tonight as E winds increase to 15-20 KT with
gusts up to 25 KT. Seas build to around 5 ft.

Saturday...SCA conditions on all ocean waters and on Lower DE
Bay for E winds 15-20 KT with gusts up to 25 KT. Conditions will
be just short of SCA levels on Upper DE Bay.

OUTLOOK...

Saturday night and Sunday...SCA conditions possible across the
southern ocean waters. No precipitation expected. Southeast
winds gusting to 20 kt at times.

Sunday night through Monday night...SCA conditions possible
into Monday. Showers and thunderstorms possible. Southeast winds
to 20 kt Sunday night, becoming southwest Monday with
decreasing speeds, and northwest on Monday night.

Tuesday...Sub-SCA conditions. Northwest winds at or below 15 kt
becoming southeast.

Wednesday...Sub-SCA conditions. Southeast winds at or below 15
kt. A chance of showers and/or thunderstorms.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     ANZ452>455.
     Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ431-
     450-451.

&&

Synopsis...Kruzdlo
Near Term...Iovino
Short Term...MPS
Long Term...Kruzdlo
Aviation...Kruzdlo/MPS
Marine...Kruzdlo/MPS
Hazardous weather outlook, May 19, 3:13 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 PM EDT Fri May 19 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-201915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
313 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-201915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 5:12 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
512 PM EDT FRI MAY 19 2017

MDZ012-015-020-192200-
Queen Anne's-Kent-Caroline-
512 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN QUEEN
ANNE'S...NORTH CENTRAL CAROLINE AND NORTHERN KENT COUNTIES...

At 511 PM EDT, a strong thunderstorm was located near Langford, or 12
miles east of Millers Island, moving southeast at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Chestertown, Centreville, Greensboro, Oakland, Ridgely, Rock Hall,
Church Hill, Millington, Sudlersville, Goldsboro, Old Town, Langford,
Newtown, Starkey Corner, Morgnec, Crumpton, Carville, Hope,
Templeville and Barclay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3924 7623 3926 7622 3927 7620 3928 7620
      3929 7617 3930 7618 3932 7618 3926 7575
      3917 7575 3892 7582 3916 7628
TIME...MOT...LOC 2111Z 298DEG 24KT 3924 7619

CMS
Special weather statement, May 19, 5:24 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Mount Holly NJ
524 PM EDT FRI MAY 19 2017

DEZ001-002-MDZ020-192200-
Kent-New Castle-Caroline-
524 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW CASTLE...
NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHERN CAROLINE AND
EASTERN KENT COUNTIES...

At 524 PM EDT, a strong thunderstorm was located near Hartly, or 11
miles west of Dover, moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Dover, Smyrna, Camden, Clayton, Cheswold, Hartly, Rising Sun-Lebanon,
Rising Sun, Hazlettville, Delaney Corner, Dover Base Housing, Dover
Speedway, Green Spring, Wyoming, Kenton, Magnolia, Little Creek,
Leipsic, Templeville and Rodney Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3914 7575 3931 7576 3933 7545 3925 7540
      3924 7541 3921 7539 3915 7541 3906 7541
      3913 7579
TIME...MOT...LOC 2124Z 274DEG 18KT 3922 7572

CMS
Special weather statement, May 19, 7:58 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
758 PM EDT FRI MAY 19 2017

MDZ012-015-019-020-200100-
Queen Anne's-Talbot-Kent-Caroline-
758 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT TALBOT...QUEEN ANNE'S...
NORTHWESTERN CAROLINE AND SOUTHWESTERN KENT COUNTIES...

At 758 PM EDT, a strong thunderstorm was located near Severn River,
moving east at 30 mph.

Winds up to 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Easton, Centerville, Talbot, Centreville, Oakland, Ridgely, Rock
Hall, Trappe, St. Michaels, Church Hill, Oxford, Queen Anne, Old
Town, Grasonville, Starr, Copperville, Jumptown, Tanyard,
Stevensville and Skipton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3903 7631 3904 7631 3898 7628 3908 7623
      3917 7628 3918 7579 3862 7601 3877 7633
      3886 7626 3879 7620 3879 7619 3897 7625
      3889 7629 3890 7629 3893 7631 3895 7631
      3884 7637 3885 7638
TIME...MOT...LOC 2358Z 282DEG 27KT 3897 7639

CMS
Special weather statement, May 19, 8:47 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
847 PM EDT FRI MAY 19 2017

DEZ002-003-MDZ015-019-020-200130-
Inland Sussex-Kent-Queen Anne's-Talbot-Caroline-
847 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX...
KENT...TALBOT...EASTERN QUEEN ANNE'S AND CAROLINE COUNTIES...

At 846 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sudlersville to Tanyard. Movement
was east at 20 mph.

Winds up to 50 mph and dime size hail are possible with these storms.

Locations impacted include...
Dover, Easton, Centerville, Seaford, Denton, Centreville, Harrington,
Camden, Federalsburg, Bridgeville, Greensboro, Oakland, Ridgely,
Cheswold, Trappe, Church Hill, Preston, Oxford, Sudlersville and
Goldsboro.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 7602 3927 7541 3861 7559 3862 7571
      3869 7577 3868 7580 3870 7580 3871 7584
      3868 7594 3864 7597 3866 7617 3868 7617
      3867 7620 3868 7621 3871 7622 3871 7623
TIME...MOT...LOC 0046Z 267DEG 16KT 3911 7589 3874 7599

CMS
Local storm report, May 19, 9:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     ROBERTS                 39.11N  75.91W
05/19/2017                   QUEEN ANNE'S       MD   911 CALL CENTER

            POWER POLES AND LINES BLOWN DOWN ON VEHICLES IN THE
            1600 BLOCK OF ROBERTS STATION ROAD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER PHI1700718

SFJ
Special weather statement, May 19, 9:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
924 PM EDT FRI MAY 19 2017

DEZ002>004-200200-
Inland Sussex-Kent-Delaware Beaches-
924 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX AND SOUTHERN
KENT COUNTIES...

At 923 PM EDT, a strong thunderstorm was located near Harrington, or
13 miles south of Dover, moving east at 30 mph.

Winds up to 50 mph and nickel size hail are possible with this storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Lewes, Milton, Ellendale, Bowers,
Woodside, Viola, Henlopen Acres, Rising Sun-Lebanon, Cape Henlopen
State Park, Hazlettville, Dover Base Housing, Andrewsville, Rising
Sun, Wyoming, Felton and Greenwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3862 7509 3869 7508 3869 7514 3864 7513
      3863 7510 3864 7518 3886 7573 3898 7574
      3912 7567 3915 7541 3907 7541 3899 7532
      3891 7531 3880 7518 3879 7510 3880 7509
      3861 7507
TIME...MOT...LOC 0123Z 282DEG 26KT 3897 7556

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:39 PM EDTSpecial Marine WarningPHI66 min
May 19, 9:55 PM EDTSpecial Weather StatementPHICape May, Cumberland50 min
May 19, 8:13 PM EDTSevere Thunderstorm WarningPHICaroline, Kent, Queen Anne's, Talbot32 min
May 19, 8:47 PM EDTSpecial Weather StatementPHICaroline, Talbot43 min
May 19, 11:51 PM EDTSpecial Weather StatementPHIQueen Anne's24 min
May 20, 12:09 AM EDTSpecial Weather StatementPHICaroline21 min
May 19, 10:00 PM EDTSpecial Weather StatementPHISussex30 min
May 19, 10:35 PM EDTSpecial Weather StatementPHISussex25 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.